Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 53, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 6, 2003, 9:52 PM CDT for Champaign County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 9:52 PM CDT (02:52 UTC)
- Expired
- May 6, 2003, 10:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Champaign County, IL
The radar
The Lincoln radar (KILX), 94 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
874 WUUS53 KILX 070252 SVRILX ILC019-070330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 952 PM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 1030 PM CDT * AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF TOLONO...OR ABOUT 9 MILES NORTH OF TUSCOLA...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PHILO SAVOY URBANA CHAMPAIGN SIDNEY DAMAGING WINDS IN EXCESS OF 60 MPH WILL ACCOMPANY THIS DANGEROUS STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE WARNED AREA. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4003 8841 3991 8830 3992 8799 4030 8812 $$ 13 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:15 PM CDT, 7 hours 37 minutes earlier.
Area forecast discussion, May 6, 2:15 PM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 215 PM CDT TUE MAY 6 2003 BIGGEST CHALLENGE OVER NEXT FEW DAYS WILL BE POTENTIAL FOR HEAVY RAINFALL. PER SWOMCD...SEVERE THREAT HAS ENDED OVER SOUTHEASTERN COUNTIES AND HAVE CANCELED SEVERE WATCH 268 FOR THESE COUNTIES A FEW HOURS EARLY. LATEST OBSERVATIONS SUGGEST THAT NEARLY STATIONARY BOUNDARY REMAINS JUST SOUTH OF FORECAST AREA THIS AFTERNOON. SEVERAL STRONG TO SEVERE STORMS FIRED ALONG BOUNDARY LATE THIS MORNING BUT FORCING HAS NOW SHIFTED EAST AND THREAT HAS DIMINISHED FOR THE TIME BEING. 12Z MODELS IN GOOD AGREEMENT IN MOVING MCS JUST NORTH OF BOUNDARY OVERNIGHT. HPC...AVN...AND ETA ALL BRING WELL OVER ONE INCH ACROSS AREA. EXCESSIVE RAINFALL PRODUCT FROM HPC ALSO SUGGEST POTENTIAL FOR FLOODING. PRECIP WATER VALUES APPROACHING 2 INCHES CLEARLY ADVECTING ACROSS BOUNDARY WITH ENHANCED LOW-LEVEL JET. WITH SOME STREAMS AND RIVERS IN FLOOD OR NEAR BANKFULL WILL PLAN ON ISSUING A FLOOD WATCH FOR TONIGHT ACROSS ALL BUT THE NORTHWEST PORTION OF FORECAST AREA. STRENGTH OF TONIGHTS SYSTEM SHOULD BE ENOUGH TO PUSH BOUNDARY INTO TENNESSEE VALLEY. THIS SHOULD KEEP BULK OF PRECIP OUT OF AREA UNTIL BOUNDARY BEGINS TO MOVE NORTHWARD AS WARM FRONT LATE WEDNESDAY NIGHT. WILL ADJUST POPS FOR WEDNESDAY NIGHT DOWNWARD AS BEST FORCING SHOULD REMAIN SOUTH OF FORECAST AREA. AS UPPER LOW GETS CLOSER...BOUNDARY SHOULD BE ABLE TO PULL NORTHWARD AND PRECIP WITH EACH SUCCESSIVE WAVE WILL LIKELY OCCUR A BIT FURTHER NORTH. I AM NOT CONFIDENT THAT NORTHWARD MOVEMENT WILL BE AS QUICK AS PROGGED GIVEN RAIN COOLED AIR ENTRENCHED OVER AIR FROM PREVIOUS WAVE. GOING WITH A SLIGHTLY FARTHER SOUTH TRACK...MCS SHOULD CONTINUE TO IMPACT VARIOUS PORTIONS OF THE AREA THURSDAY NIGHT AND AGAIN ON FRIDAY NIGHT...WITH THE COLD FRONT ASSOCIATED WITH THE MAIN SURFACE LOW MOVING THROUGH ON SATURDAY NIGHT. 12Z GFS APPEARS FASTER THAN 00Z RUN IN PULLING MAIN LOW OUT OF AREA. WILL SPEED CLEARING A BIT COMPARED TO PREVIOUS FORECAST AND ONLY GO WITH SCT POPS FOR SUNDAY WITH DRY CONDITIONS SUNDAY NIGHT THROUGH MONDAY NIGHT. SOME RETURN MOISTURE APPEARS TO BE EVIDENT BY DAY 7. WENT SLIGHTLY BELOW GUIDANCE TEMPS THROUGH SATURDAY NIGHT GIVEN PRECIP EXPECTED AND HIGH BOUNDARY LAYER MOISTURE. .ILX...FLOOD WATCH FOR TONIGHT SOUTH OF A SCHUYLER COUNTY / VERMILION COUNTY LINE (ILZ040..042>057...061>063...066>068...071>073) BARKER
Hazardous weather outlook, May 6, 11:42 AM CDT, 10 hours 10 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1142 AM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON AND TONIGHT...MAINLY ALONG AND SOUTH OF A QUINCY TO TERRE HAUTE LINE. A FRONTAL BOUNDARY EXTENDING FROM SOUTHERN MISSOURI INTO SOUTHERN ILLINOIS IS EXPECTED TO LIFT SLOWLY NORTHWARD...TRIGGERING SCATTERED THUNDERSTORMS ACROSS SOUTHEAST ILLINOIS THIS AFTERNOON. MEANWHILE...LOW PRESSURE IN THE SOUTHERN PLAINS WILL MOVE EASTWARD ALONG THE FRONT...WITH THUNDERSTORMS DEVELOPING AND SPREADING EASTWARD INTO THE MID MISSISSIPPI RIVER VALLEY BY MID-EVENING...CONTINUING OVERNIGHT. SOME OF THESE STORMS COULD BE SEVERE...WITH THE GREATEST SEVERE WEATHER THREAT IN THE FORM OF LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STATIONARY FRONTAL BOUNDARY WILL CONTINUE TO BE THE FOCAL POINT OF PERIODIC THUNDERSTORM DEVELOPMENT ACROSS CENTRAL AND SOUTHEAST ILLINOIS THURSDAY THROUGH THE WEEKEND...AS WAVES OF LOW PRESSURE PROPOGATE ALONG IT. HEAVY RAINFALL CAN BE EXPECTED DURING THIS EXTENDED PATTERN OF UNSETTLED WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT...ESPECIALLY IN LOCATIONS ALONG AND SOUTH OF A QUINCY TO TERRE HAUTE LINE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION...IS AVAILABLE ON THE INTERNET AT: HTTP://WWW.CRH.NOAA.GOV/ILX PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE. BARNES
In the hours before
Local storm report, May 6, 9:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
938 PM CDT TUE MAY 6 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM SHARPSBURG IL WIND DAMAGE
05/06/03 CHRISTIAN TREE DOWN ACROSS STATE
ROUTE 29
0839 PM MACON IL .75 INCH HAIL
05/06/03 MACON
KELLYThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:14 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon | 46 min |
| May 6, 8:51 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan | 39 min |
| May 6, 9:10 PM CDT | Tornado Warning | ILX | DeWitt | 35 min |
| May 6, 9:44 PM CDT | Severe Thunderstorm Warning | ILX | Douglas | 46 min |
| May 6, 10:19 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland | 41 min |
| May 6, 11:55 PM CDT | Flash Flood Warning | ILX | Clay, Crawford, Lawrence, Richland | 4 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.